Maryland, 2009High Wind in Maryland, April 4, 2009
April 4, 2009 · NWS LWX · 1 event in 1 county or zone
An area of low pressure rapidly intensified over southern Canada. The pressure gradient between this strong low and high pressure to our south resulted in gusty winds across western Maryland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure rapidly intensified over southern Canada. The pressure gradient between this strong low and high pressure to our south resulted in gusty winds across western Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 4, 9:59 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 4, 9:59 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1059 AM EDT SAT APR 4 2009
.SYNOPSIS...
A STRONG SURFACE LOW SLIDING INTO SOUTHEASTERN CANADA WILL CONTINUE
SLOWLY OFF TO THE NORTHEAST...KEEPING WINDY CONDITIONS OVER MUCH OF
THE REGION TODAY. HIGH PRESSURE WILL PROVIDE DRY WEATHER FOR THE
WEEKEND AND RELATIVELY WARMER CONDITIONS ON SUNDAY. ANOTHER STRONG
STORM SYSTEM WILL MOVE THROUGH THE AREA ON MONDAY...BRINGING RAIN
FOLLOWED BY COOLER TEMPERATURES AND MORE BREEZY CONDITIONS FOR THE
MIDDLE OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MORNING UPDATE WILL CANCEL SOUTHERN PORTION OF GALE WARNING AND
REPLACE WITH SMALL CRAFT ADVISORY. WINDS ARE BORDERLINE ADVISORY
WEST OF THE BLUE RIDGE...BUT WILL ALLOW WIND ADVISORY TO STAY IN
PLACE TILL EXPIRATION TIME OF 19Z. WINDS ACROSS MARYLAND MORE
UNIFORMLY IN ADVISORY CRITERIA...ADVISORY WILL CONTINUE IN THOSE
AREAS UNTIL 0Z. NO CHANGES TO OVERALL FORECAST OTHER THAN MINOR
WIND ADJUSTMENT OVER THE NEXT SEVERAL HOURS TO MESH WITH CURRENT
TRENDS. PREVIOUS DISCUSSION FOLLOWS...
DP LOPRES ACRS SRN QUE...W/ PRES RISES PERVASIVE ACRS CWFA. P-GRAD
STARTING TO WKN...BUT S/WV IN NW FLOW RESPONSIBLE FOR KICKING WNDS
BACK UP AGN AT THIS ELY HR. THE RDG TOPS HV BEEN THE PLACE TO
REALIZE THE 2NDRY SURGE. AT 12Z...SHUD BE 50 KT OF WNDS AVBL TO MIX
DWN FM H8...IF ONLY THAT CAN BE TAKEN ADVANTAGE OF. AM NOT CERTAIN
THAT WL HPPN...BUT IF ANYPLACE IS SUSCEPTIBLE...IT WUD CONT TO BE
THE RDGS. H9 WNDS PROGS VARY FM ARND 20 KT SW TO 40 KT N/NE. MIXING
AFTR SUNRISE MAY NOT BE MUCH DEEPER THAN THAT.
P-GRAD SLOWLY RELAXES THRUT DAY AS HIPRES BUILDS FM OHVLY EWD.
OBVIOUSLY...IT WL AFFECT WRN/SWRN CWFA 1ST. MEANWHILE...ANTHR SPOKE
OF VORT ENERGY WL ROTATE ARND UPR LOW. THIS TIME...IT SHUD BE
CENTERED ACRS PA/NJ...BUT ITS INFLUENCE LIKELY TO EXTEND INTO NRN
CWFA. MIXING WL BE GREATER...BUT AM NOT CERTAIN TO ITS SRN EXTENT
EITHER.
HEADLINES ALREADY POSTED FM PRVSLY...SO AM NOT IN A POSITION TO DROP
ANYTHING. BUT...DID TRIM END TIME S OF A WARREN-PNDLTN CNTY LN BACK
TO 3PM...AS THE CNTRL SHEN VLY/SRRNDG HIGHLANDS/CNTRL FOOTHILLS WL
BE WELL W/IN INFLUENCE OF RDG BY THEN. DAY SHIFT CAN ADJUST AS
NEEDED.
S/WVS MAY SPILL A LTL CLDNS ACRS SKY...BUT THINK MOST OF THAT WL BE
CAUGHT UP IN THE MTNS...DWNSLP FLOW WL PREVAIL SE OF THERE. THAT WL
ALSO HV A BIG INFLUENCE ON MAXT. MOS MEAN AND PRVS FCST NOT TOO FAR
APART...AND GNLY ACCEPTED. HWVR...DID TRIM DWN A CPL NW/N.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
WNDS RELAX ELY THIS EVNG...A RESULT OF BLDG HIPRES AND THE DIURNAL
CYCLE. MIGHT EVEN GET DCPLG IN THE W OVNGT. SINCE SKIES WL BE CLR...
IT/LL BE A RADL COOLING OPPORTUNITY. MOS PICKING UP ON IT...AND WL
ACCENTUATE.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
ANOTHER ACTIVE UPCOMING WEEK IN STORE FOR THE MID ATLC. FIRST
UP...THE SLOW AND GRADUAL EXIT OF THE LOW PRESSURE SYSTEM CURRENTLY
AFFECTING THE REGION. SUNDAY LOOKS TO BE A NICE REPRIEVE FROM THE
WET/WINDY WX OF THE PAST SEVERAL DAYS. HIGHS ACROSS THE PIEDMONT AND
VLYS TOPPING OUT NEAR 70...W/ AN INCREASED MOIST SLY FLOW KEEPING
TEMPS MODERATED. SUNDAY THO...WILL ONLY BE A TRANSITION DAY. A NEAR
REPEAT IS ON ITS WAY FOR EARLY NEXT WEEK. A FAIRLY STRONG LOW
PRESSURE SYSTEM CURRENTLY SPREADING ANOTHER EARLY SPRING BLIZZARD
OVER THE NRN PLAINS IS CARRYING ITS OWN REINFORCEMENT. A BACKSIDE
VORT MAX WILL DEEPEN FURTHER S INTO THE SRN PLAINS ON SUNDAY AS THE
SFC LOW SLIDES UP INTO THE OHIO VLY. ANOTHER UPPER VORT LOBE NEAR
SRN HUDSON BAY IS EXPECTED TO PHASE W/ THE APPROACHING UPPER WAVE
OVER THE CNTRL PLAINS. POSITION BATTLES FOR THE MAIN SFC LOW WILL
SHIFT FURTHER S AND E...EVENTUALLY DEVELOPING WHAT MOST LR MODEL
GUIDANCE PAINTS AS A STRONG SFC LOW OVER THE MID ATLC LATE DURING
THE DAYTIME HRS MONDAY. SO...INSTEAD OF A PASSAGE OF A SFC LOW UP
THE OHIO VLY W/ MUCH OF RAIN SCATTERING OUT OVER THE CNTRL
APLCNS...THIS SOLUTION COULD SPELL A MORE ACTIVE RAIN/TSTM PERIOD
OF THE REGION FROM EARLY MONDAY INTO EARLY TUES. AS W/ THE CURRENT
SYSTEM...EARLY NEXT WEEK WILL BE WINDY AS WELL. A BULK OF THE PRECIP
IS EXPECTED TO OCCUR BASICALLY MONDAY W/ THE NEXT CHANCES FOR RAIN
TOWARD THE END OF THE WEEK W/ A MORE COMPACT LOW PRESSURE SYSTEM
THAT IS EXPECTED TO SLIDE DUE EAST INTO THE REGION FROM THE CNTRL
PLAINS. THE EARLY WEEK SYSTEM THO...HAS THE MAKINGS OF AN LATE FALL
LOW PRESSURE SYSTEMS W/ THE TYPICAL TWO-THREE DAY NW FLOW SNOW/WIND
EVENT FOR THE MTNS /DURING MID-WEEK/ AND UNSEASONABLY COOL FOR THIS
TIME OF YEAR W/ HIGHS IN THE L50S/U40S AND LOWS IN THE U20S/L30S.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDS THRU VALID TAF PD. WLY WNDS G25-35KT...OCNLY A TOUCH
HIER AS S/WV TRACKS THRU MD/VA. NXT S/WV EMBEDDED IN NW FLOW
FOLLOWS A PA/NJ LN 21-00Z...AND MAY EXTEND PD OF STRONG WNDS TIL
SUNSET MRB/MTN/BWI. WNDS SUBSIDE AFT 00Z.
AFTER PUSHING THE CURRENT LOW PRES SYSTEM OFF THE NEW ENGLAND COAST
ON SUNDAY...ANOTHER ONE WILL GEAR UP OVER THE MIDWEST AND SLIDE INTO
THE REGION FROM MONDAY-THURS. MUCH OF THE RAIN/TSTM ACTIVITY WILL
MOVE THRU ON MONDAY DURING THE AFTN/EVNG HRS...THE LINGERING ISSUES
TUES-THURS WILL BE MAINLY WIND.
&&
.MARINE...
SOUTHERN TWO MARINE ZONES NOT EXPERIENCING GLW CONDITIONS THIS
MORNING...WILL CANCEL GALE FOR CHESAPEAKE SOUTH OF DRUM POINT AND
FOR TIDAL POTOMAC BELOW COBB ISLAND. FREQUENT GUSTS OF 20 TO 25
KTS STILL EXPECTED THIS AFTERNOON AND FIRST HALF OF TONIGHT...SO
WILL POST SCA THROUGH 6Z THOUGH AREAS. CLOSER TO THE LOW PRESSURE
AND HIGHER WINDS ALOFT...GLW STILL WARRANTED FOR THE REMAINER OF
THE MARYLAND CHESEPEAKE AND TIDAL POTOMAC ABOVE COBB ISLAND.
ONLY A BRIEF REPRIEVE ON SUNDAY IN TERMS OF WIND...THO BRIEF SLY
CHANNELING WILL ALSO BRING CONDITIONS TO NEAR SCA FOR A TIME. A
COLD FRONT WILL SLIDE ACROSS THE REGION LATE MONDAY...W/ MORE
CONSECUTIVE WINDY DAYS LINGERING THRU MUCH OF THE WEEK.
&&
.FIRE WEATHER...
WINDS THIS AFTERNOON WILL BE SUSTAINED AT 20 TO 30 KTS OVER
NORTHERN CWA...WITH 10 TO 20 KTS PROGGED OVER MUCH OF VIRGINIA.
ALTHOUGH WINDS ARE MORE THAN SUFFICIENT IN TERMS OF MEETING RED
FLAG CRITERIA...RELATIVE HUMIDITY VALUES HOLDING AT 40 PERCENT OR
SO THIS MORNING OVER THE NORTH...AND ARE FORECAST TO REMAIN AT OR
ABOVE 30 PERCENT THIS AFTERNOON ACROSS MARYLAND AND OTHER AREAS
THAT ARE MEETING WIND CRITERIA. FURTHER SOUTH...WINDS ARE NOT
STRONG ENOUGH TO WARRANT RFW...ALTHOUGH RH VALUES SHOULD BE ABLE
TO FALL TO LOW 20S FOR SEVERAL HOURS THIS AFTERNOON. 10 HOUR FUEL
MOISTURES DROPPING TODAY AS THE EFFECTS OF YESTERDAYS RAIN
DIMINISH...BUT WILL LOWER TO BORDERLINE THRESHOLDS AT BEST FOR
RFW-WORTHY VALUES. SINCE NO AREA OF THE CWA IS EXPECTED TO MEET
ALL WARNING CRITERIA...RFW WILL NOT BE ISSUED TODAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
009>011-501-502.
VA...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR VAZ021-025>027-
029-030-036>040.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ028-031-042.
WV...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR WVZ054.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-055-
501>504.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ530>533-535-
536.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ534-537.
&&
SYNOPSIS...HTS
NEAR TERM...SBK/HTS
SHORT TERM...HTS
LONG TERM...GMS
AVIATION...SBK/GMS/HTS
MARINE...SBK/GMS
FIRE WEATHER...SBKHazardous weather outlook, Apr 4, 10:08 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EDT SAT APR 4 2009
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1108 AM EDT SAT APR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR NORTHERN MARYLAND UNTIL 8PM. WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE.
A GALE WARNING IS IN EFFECT ACROSS THE UPPER TIDAL POTOMAC RIVER
AND NORTHERN MARYLAND CHESAPEAKE BAY UNTIL 8PM EDT...WITH A SMALL
CRAFT ADVISORY BEING IN EFFECT FOR THE REMAINDER OF THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE THROUGH 2AM EDT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOW PRESSURE WILL CROSS THE AREA MONDAY...POSSIBLY PRODUCING A FEW
THUNDERSTORMS. THERE IS A SLIGHT RISK FOR THESE THUNDERSTORMS TO
PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF WIND GUSTS ABOVE 40 MPH WOULD BE APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1108 AM EDT SAT APR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND ADVISORY WILL BE IN EFFECT FOR THE POTOMAC HIGHLANDS...
EXTREME NORTHERN SHENANDOAH VALLEY...NORTH CENTRAL AND NORTHEAST
MARYLAND UNTIL 8PM. THE WIND ADVISORY FOR THE CENTRAL FOOTHILLS...
THE REMAINDER OF THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND
THE SURROUNDING HIGHLANDS WILL EXPIRE AT 3PM. WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF WIND GUSTS ABOVE 40 MPH WOULD BE APPRECIATED.
SBK
High Wind, Extreme Western Allegany
- When
- April 4, 11:44 AM EST
- Where
- Extreme Western Allegany forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
A wind gust of 50 knots was reported at Frostburg.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 4 to 12, 20094 injured · $1.5 million · 1 event
- High Wind in Texas, April 4, 2009$40,000 · 64 kt wind · 93 events
- Blizzard in Nebraska, April 4 to 5, 2009$495,000 · 26 events
- Wildfire and Dust Storm in Texas, April 4, 2009$125,000 · 57 kt wind · 11 events
- Tornadoes and Hail in Nebraska, April 4, 2009$60,000 · EF0 · 5 events
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 2009$23,000 · 11 events
- Blizzard and Winter Weather in South Dakota, April 4 to 5, 200921 events
- Wildfire in Texas, April 4 to 5, 2009$20,000 · 1 event
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 200912 events
- Blizzard in Nebraska, April 4, 20099 events
- High Wind in Colorado, April 4, 200958 kt wind · 8 events
- Blizzard in South Dakota, April 4 to 5, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153699.